Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 162, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2005, 7:33 PM CDT for Allen County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2005, 7:33 PM CDT (00:33 UTC)
- Expired
- Jun 30, 2005, 8:06 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 145 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 30, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 010033 SVRICT KSC001-010145- /O.NEW.KICT.SV.W.0162.050701T0033Z-050701T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 733 PM CDT THU JUN 30 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ALLEN COUNTY IN SOUTHEAST KANSAS. * UNTIL 845 PM CDT. * AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF HUMBOLDT...OR ABOUT NEAR YATES CENTER...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ELSMORE...HUMBOLDT...PETROLIA...SAVONBURG THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. LAT...LON 3791 9551 3774 9552 3774 9509 3780 9510 $$ KETCHAM
2 follow-up statements
000 WWUS53 KICT 010048 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 748 PM CDT THU JUN 30 2005 KSC001-010145- /O.CON.KICT.SV.W.0162.000000T0000Z-050701T0145Z/ ALLEN KS- 748 PM CDT THU JUN 30 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN ALLEN COUNTY UNTIL 845 PM CDT... AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF BUFFALO...OR 8 MILES NORTHWEST OF CHANUTE...AND MOVING SOUTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHWESTERN ALLEN COUNTY...INCLUDING THE TOWN OF PETROLIA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3788 9551 3773 9552 3773 9524 3783 9524 $$ JAKUB
000 WWUS53 KICT 010106 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 806 PM CDT THU JUN 30 2005 KSC001-010116- /O.CAN.KICT.SV.W.0162.000000T0000Z-050701T0145Z/ ALLEN KS- 806 PM CDT THU JUN 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALLEN COUNTY HAS BEEN CANCELLED... AT 800 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE AREA...AND NO LONGER POSED AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3788 9551 3773 9552 3773 9524 3783 9524 $$ JAKUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:38 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 30, 5:38 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 538 PM CDT THU JUN 30 2005 ...MESO UPDATE... AS OF 22Z...FRONTAL BOUNDARY EXTENDED FROM NORTHERN RENO COUNTY ACROSS HARVEY COUNTY THROUGH SOUTHERN CHASE COUNTY AND WAS SAGGING SOUTHWARD AROUND 10-15 KT. LATEST METAR AND RUC DATA SUGGEST LOW LEVEL CONVERGENCE IS INCREASING IN THE VICINITY OF THIS FRONT. TWO ISOLATED SEVERE STORMS HAVE RAPIDLY DEVELOPED ALONG THIS BOUNDARY AS A RESULT. SBCAPE IS ON THE ORDER OF 3000 WITH DEEP LAYER SHEAR OF 40 KT NEAR THIS FRONT. WOULD EXPECT ISOLATED SEVERE STORMS TO CONTINUE NEAR THIS FRONT FOR THE NEXT 2-3 HOURS, WITH SUPERCELL STRUCTURES POSSIBLE. VERY LARGE HAIL TO GOLFBALL SIZE OR LARGER AND DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREATS WITH LCL HEIGHTS GENERALLY ABOVE 1000 METERS. HOWEVER A TORNADO CANNOT BE RULED OUT IF THE RIGHT STORM-BOUNDARY INTERACTION SETS UP GIVEN EXTREME INSTABILITY PRESENT AND DEGREE OF DEEP-LAYER SHEAR. OTHER SEVERE STORMS COULD FIRE OVER SOUTHEAST KS, JUST SOUTH OF REMNANT OUTFLOW BOUNDARY THAT EXTENDS FROM EAST-CENTRAL KS INTO SOUTHWESTERN MISSOURI. MID LEVEL TEMPERATURES ARE SEVERAL DEGREES COOLER IN SOUTHEAST KS, WHICH WOULD BE FAVORABLE FOR STORM DEVELOPMENT. JMC --------------------------------------------------------------- 326 PM CDT THU JUN 30 2005 .DISCUSSION... CHALLENGE OVER THE NEXT FEW DAYS WILL BE THUNDERSTORM CHANCES. SPC RECENTLY ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR MUCH OF THE FORECAST AREA, WITH THE EXCEPTION OF COUNTIES ALONG THE OKLAHOMA BORDER. SOUTHERN EXTENT OF THE WATCH MAY NOT BE AFFECTED UNTIL THE END OF THE WATCH VALID TIME. A FEW KEY BOUNDARIES TO DEAL WITH THIS AFTERNOON. ONE IS A QUASI-STATIONARY SYNOPTIC BOUNDARY EXTENDING FROM NEAR LIBERAL TO PRATT TO MCPHERSON, AND INTO NORTHEAST KANSAS. A REMNANT OUTFLOW BOUNDARY BISECTS THIS BOUNDARY ACROSS ELLSWORTH/MCPHERSON COUNTY, AND EXTENDS EAST-SOUTHEAST TO NEAR CHANUTE. CONTINUED STRONG LOW-LEVEL CONVERGENCE IS WEAKENING CAP, EVIDENT IN DEVELOPING CUMULUS FIELDS ALONG THESE BOUNDARIES. ACTIVITY OVER NORTHEAST KANSAS APPEARS TO BE SLIGHTLY ELEVATED, BEING FED FROM STRONG WARM/MOIST ADVECTION ABOVE THE BOUNDARY. THINKING IS THAT SFC BASED STORMS WILL FIRE WITHIN THE NEXT HOUR OR TWO ACROSS CENTRAL AND EAST CENTRAL KANSAS, WHERE DEEP MOISTURE CONVERGENCE IS BEING MAXIMIZED. DO NOT THINK CONVERGENCE WILL BE STRONG ENOUGH ALONG THE REMNANT OUTFLOW BOUNDARY TO FIRE STORMS THIS AFTERNOON OVER SOUTHEAST KANSAS. MLCAPES AROUND 2000 J/KG AND AREA PROFILERS INDICATING AROUND 30KTS OF DEEP LAYER SHEAR WILL YIELD SCATTERED SEVERE THUNDERSTORMS, MAINLY BEFORE MIDNIGHT. WEAK LOW-LEVEL AND DEEP LAYER SHEAR WILL LIKELY PRECLUDE TORNADOES, SO DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREATS. THINKING THAT STORMS WILL HAVE A BETTER CHANCE OF SURVIVING THROUGH THE NIGHT GENERALLY EAST OF THE TURNPIKE, WHERE COOLER MID-LEVEL TEMPS AND DEEPER MOISTURE WILL RESIDE. STORMS WILL BE SLOW MOVING AND BACKBUILD TO THE WEST-SOUTHWEST, SO LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE. AFTER A FEW MORNING STORMS OVER SOUTHERN COUNTIES, FRIDAY SHOULD BE DRY AND COOLER. RETURNING MOISTURE ON FRIDAY NIGHT MAY SPARK SOME ELEVATED THUNDERSTORMS AFTER MIDNIGHT. COULD ALSO SEE HIGH PLAINS AFTERNOON AND EVENING ACTIVITY SPREAD EAST-SOUTHEAST INTO WESTERN PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT. PONDERED FOG POTENTIAL EARLY FRIDAY MORNING OVER SOUTHEAST KANSAS, BUT DO NOT THINK VISIBILITIES WILL DROP BELOW 3 MILES, HENCE MORE OF AN AVIATION CONCERN. SATURDAY LOOKS TO BE WARM, BREEZY AND DRY. ANOTHER ROUND OF WIDELY SCATTERED THUNDERSTORMS MAY BE POSSIBLE SATURDAY NIGHT, AS AFTERNOON HIGH PLAINS ACTIVITY COULD PUSH INTO MAINLY WESTERN PORTIONS OF THE FORECAST AREA, BEING AIDED BY AN INTENSIFYING LOW-LEVEL JET. SUNDAY COULD APPROACH THE CENTURY MARK ONCE AGAIN, AS COMPRESSIONAL WARMING INCREASES AHEAD OF ANOTHER SOUTHWARD SAGGING FRONTAL BOUNDARY. MODELS ARE HAVING SOME CONSISTENCY IN SAGGING THIS FRONT SOUTH INTO THE FORECAST AREA BY SUNDAY NIGHT, AND LINGER IT THROUGH TUESDAY NIGHT OR WEDNESDAY. THEREFORE, INSERTED SLIGHT CHANCE POPS THROUGH TUESDAY NIGHT. ECMWF HAS ONLY RECENTLY COME AROUND TO THE GFS SOLUTION, SO WILL NOT ATTEMPT TO PINPOINT EXACT TIMES FOR CONVECTION YET. MAY BE ANOTHER COOL DOWN BY MID TO LATE NEXT WEEK IF GFS VERIFIES. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 89 65 92 / 60 10 20 10 HUTCHINSON 66 88 65 93 / 60 10 30 10 NEWTON 66 88 64 92 / 60 10 20 10 ELDORADO 67 88 64 91 / 60 10 20 10 WINFIELD-KWLD 67 90 65 93 / 60 20 20 10 RUSSELL 63 87 65 94 / 20 10 30 10 GREAT BEND 64 88 65 94 / 40 10 30 10 SALINA 64 87 64 92 / 30 10 20 10 MCPHERSON 65 88 65 92 / 50 10 20 10 COFFEYVILLE 67 89 64 91 / 60 20 20 10 CHANUTE 67 87 64 90 / 60 20 20 10 IOLA 67 86 64 89 / 60 10 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH NUMBER 563 IS IN EFFECT UNTIL 9 PM FOR KINGMAN, SEDGWICK, BUTLER, GREENWOOD, RENO, HARVEY, MARION, CHASE, BARTON, RICE, MCPHERSON, ELLSWORTH AND SALINE. && CARUSO/KLEINSASSER
Hazardous weather outlook, Jun 30, 4:14 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 414 PM CDT THU JUN 30 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 414 PM CDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTHEASTERN KANSAS BY LATE THIS AFTERNOON, GENERALLY ALONG AND SOUTH OF A LINE EXTENDING FROM HILLSBORO TO MCPHERSON TO GREAT BEND. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF HAIL TO GOLFBALL SIZE AND DAMAGING WIND GUSTS. WHILE WIND AND HAIL ARE THE BIGGEST THREATS, AN ISOLATED TORNADO CANNOT BE RULED OUT THROUGH THIS EVENING, PRIMARILY NORTHEAST OF WICHITA. DURING THE OVERNIGHT HOURS, THE THUNDERSTORM COVERAGE MAY BECOME MORE WIDESPREAD ACROSS SOUTH CENTRAL AND ESPECIALLY SOUTHEASTERN KANSAS. THE STORMS WILL CONTINUE TO POSE A DAMAGING WIND AND LARGE HAIL THREAT, MAINLY BEFORE MIDNIGHT. SOME OF THE STORMS MAY MOVE ACROSS THE SAME AREAS IN A REPETITIVE PATTERN, RESULTING IN LOCALLY VERY HEAVY RAINFALL AND FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER ACROSS EXTREME SOUTHERN PORTIONS OF KANSAS THROUGH MID MORNING FRIDAY. THUNDERSTORMS WILL THEN BE POSSIBLE FRIDAY NIGHT AND SATURDAY NIGHT, MAINLY AFTER MIDNIGHT BOTH NIGHTS. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT, SPREADING FROM CENTRAL KANSAS INTO SOUTHEAST KANSAS. THE THREAT OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT IS HIGHLY DEPENDENT ON THE LOCATION OF THE FRONT. SIGNIFICANT CHANGES TO THE FORECAST ARE POSSIBLE OVER THE HOLIDAY WEEKEND, SO ANYONE WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR LATER OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS MUCH OF CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/JMC/ADK
In the hours before
Local storm report, Jun 30, 7:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM FUNNEL CLOUD 10 NW BATESVILLE 37.94N 96.01W
06/30/2005 GREENWOOD KS STORM CHASER
&&
LFWLocal storm report, Jun 30, 7:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL VIRGIL 37.98N 96.01W
06/30/2005 1.75 INCH GREENWOOD KS AMATEUR RADIO
HAIL WAS DIME TO GOLFBALL SIZE.
&&
LFWLocal storm report, Jun 30, 7:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 NW YATES CENTER 37.92N 95.81W
06/30/2005 1.00 INCH WOODSON KS TRAINED SPOTTER
&&
LFWLocal storm report, Jun 30, 7:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 5 W YATES CENTER 37.87N 95.83W
06/30/2005 1.00 INCH WOODSON KS TRAINED SPOTTER
&&
LFWLocal storm report, Jun 30, 7:29 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 E TORONTO 37.80N 95.89W
06/30/2005 1.75 INCH WOODSON KS TRAINED SPOTTER
&&
LFWLocal storm report, Jun 30, 7:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL YATES CENTER 37.87N 95.74W
06/30/2005 1.00 INCH WOODSON KS LAW ENFORCEMENT
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:31 PM CDT | Tornado Warning | ICT | Neosho, Wilson | 59 min |
| Jun 30, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 15 min |
| Jun 30, 8:29 PM CDT | Tornado Warning | ICT | Labette, Neosho | 46 min |
| Jun 30, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 59 min |
| Jun 30, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 53 min |
| Jun 30, 9:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 44 min |
| Jun 30, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.